MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR
Catalog Number CX*RX15RE30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.Visual inspection found that the unit box and cushion materials inside had been damaged.The actual sample was taken out of the package for closer inspection.It was found that the three female ports on the sampling system had been fractured off and the yellow caps attached to them had been broken into pieces.The position of the sampling system on the actual sample was found to have been packaged in the opposite direction compared to that of a retention sample of the involved product code/lot#.Inspection of the sterile bag the device was packaged in was found to have three contact traces at the positions that almost match where the three yellow caps and female ports come into contact with the bag when the product is packed.Magnifying and electron microscopic inspections of the fracture cross-sections on the sampling system and on the fractured female ports revealed that all of them had rough part and smooth part on their surfaces, with the generation of some streaks which started to spread downward from the upper side on the smooth part.The locational relationship between the cushion material and the female ports on the sampling system was checked and found that the female ports were located on the space of the cushion material where they would not be subjected to any direct force.Simulation testing was conducted.The female ports on the sampling system of the retention sample were exposed to a shock force applied respectively from the front and from the upper lateral side.One of the female ports became fractured off when they were exposed to a shock force applied from the upper lateral side.Magnifying and electron microscopic inspections of the fracture cross-sections of the female port revealed that the state of their surfaces were very similar to those of the actual sample.A review of the device history record and the product release decision control sheet of the product code/lot# combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot# combination.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the actual device was subjected to a shock force, such as a dropping force, during transportation or during unpacking.The device labeling does address the potential for such an event in the instruction for use (ifu) with the statement such as the following: "do not use if the package and/or device is damaged (e.G.Cracked) or any of the port caps are off." (b)(4).All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported damage to the capiox device.Follow up communication with the user facility confirmed the following information: upon opening the box it was reported that the three-way keys were broken; and there was no patient involvement.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6113889
Report Number9681834-2016-00255
Device Sequence Number974300
Product Code DTZ
UDI-Device Identifier04987350771032
UDI-Public04987350771032
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K051997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2018
Device Catalogue NumberCX*RX15RE30
Device Lot Number151111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2016
Initial Report FDA Received Date11/18/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1